Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 231, NWS State College, PA

October 21, 2001Warren County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Oct 21, 2001, 4:55 PM EDT for Warren County, Pennsylvania. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 21, 2001, 4:55 PM EDT (20:55 UTC)
Expired
Oct 21, 2001, 6:00 PM EDT
In force
65 min
Issued by
NWS State College, PA
Area
Whole counties

County Warren County, PA

The radar

The Buffalo radar (KBUF), 134 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.9 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2001-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2001-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 219 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
983 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
219 m²/s²
0-3 km storm-relative helicity
332 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

335 
WUUS51 KCTP 212056
SVRCTP
PAC123-212200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
455 PM EDT SUN OCT 21 2001

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WARREN COUNTY IN PENNSYLVANIA

* UNTIL 600 PM EDT.

* AT 442 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES WEST OF COLUMBUS...OR 5 MILES
  NORTHEAST OF UNION CITY...MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LOTTSVILLE AT 505 PM.
  SUGAR GROVE AT 515 PM.

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS AND LARGE HAIL. STAY
INDOORS AWAY FROM WINDOWS.

$$

LAT...LON 4204 7972 4186 7966 4203 7839 4230 7847

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 21, 3:00 PM EDT, 1 hour 55 minutes earlier.

Area forecast discussion, Oct 21, 3:00 PM EDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
300 PM EDT SUN OCT 21 2001

CI/LOWER CLOUD DECKS AND ASSCD FRONTAL PCPN STILL APPROACHING THE
CWA. CLOUDS WILL SLOWLY INCREASING TONIGHT BRINGING CHANCE OF A
SHOWER FAR NW ZONES AND SCT SPRINKLE REMAINDER NRN MTNS AND LAUREL
HIGHLANDS.  CONTINUE TO BE UNIMPRESSED WITH CHANCE OF WIDESPREAD
PCPN WITH THIS FRONT. LATEST ETA GUIDANCE SHOWS WHAT IS LEFT OF THIS
FRONT STALLING WEST TO EAST ACROSS PA THEN LIFTING N MIDWEEK AHEAD
OF STRONG SYSTEM.

GIVEN ZONAL FLOW TIL MID WEEK AND OUR PSN IN THE WARM SECTOR BELIEVE
MOST POPS ARE OVERDONE. MOST AREAS WILL NOT SEE SHOWER AS SIG
SHORTWAVE ENERGY GOES TO OUR NORTH.

TIMING OF THE SIG FROPA FOR END OF THE WEEK HAS SPED UP WITH MRF AND
HPC MDM RANGE PROGS SHOWING FROPA LATE WED WEST/THUR MORNING EAST. THIS
WILL BRING THE COLDER AIR IN SOONER THAN YESTERDAYS THINKING. LAKE
EFFECT CLOUDS AND SHOWERS DOMINATE THUR INTO FRI WITH HIGH PRESSURE
AND CLEARING SKIES MOVING IN FOR NEXT SUNDAY.

.CTP...NONE.

GARTNER

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.